Hail, Breckinridge
- When
- May 10, 1:10 PM CST
- Where
- Breckinridge County, Hardinsburg Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.780, -86.450
A warm moist air mass collided with several passing weather systems to spark rounds of strong to severe storms across central Kentucky during the afternoon and evening hours on May 10th. Very large hail up to 2 inches in diameter was reported along with damaging winds and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A warm moist air mass collided with several passing weather systems to spark rounds of strong to severe storms across central Kentucky during the afternoon and evening hours on May 10th. Very large hail up to 2 inches in diameter was reported along with damaging winds and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 1:03 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 303 PM EDT TUE MAY 10 2016 .SHORT TERM (Now through Wednesday Night)... Issued at 251 PM EDT Tue May 10 2016 ...A Couple Rounds of Strong to Severe Thunderstorms Possible... The immediate concern is this afternoon remains the possibility of severe thunderstorms. Afternoon mesoanalysis shows the highest shear values and effective helicity values west of I-65. This is the area most likely to see supercells or potentially a tornado. The forecast does show this area shifting a bit east over the next few hours, but not as far as eastern KY. Across the rest of the Watch area, SBCAPE values have risen into the 1000-2000 J/kg range and there is the potential for storms to form along outflow boundaries or differential heating boundaries. Damaging winds and potentially large hail will be the main concern. Across portions of southern IN not in the watch, the rain from earlier has stabilized the region somewhat, so the severe potential is less. The strong storms may continue into the early evening hours. They should weaken as the sun goes down and the upper level wave moves east of the region. However, showers and storms will continue into the overnight hours with area of highest coverage shifting to the south. For Wednesday there should be a relative lull in precipitation during the morning hours. Temperatures will rise into the 80s in the afternoon with dewpoints rising into the lower to mid 60s. Model sounding show quite a bit of instability developing during the afternoon with CAPE values rising to 2500-3000J/kg. However, wind shear will be much lower than it is today and weak upper level ridging will be building in. In addition, the only real triggers for storms will be leftover boundaries from today's convection. Therefore, if any storms do develop, they could become severe with damaging winds and large hail. However, coverage of storms should be more sparse than today. .LONG TERM (Thursday through Tuesday)... Issued at 301 PM EDT Tue May 10 2016 Another round of strong to severe storms will be possible on Thursday as a cold front approaches and moves through the area. With the area in the warm sector for much of the day temperatures will rise into the lower 80s with instability increasing through the day. Shear values will still be marginal, but with the front moving in, some strong storms could become severe and produce wind damage, particularly if there is a break in the storms during the morning hours. The rain will move out on Thursday night with drier air and high pressure building in behind it. Friday will be dry with highs in the low to mid 70s. The dry weather will be short lived as another wave and cold front swings into the area Friday night. This will bring another round of showers Friday night that will be moving out on Saturday morning. This boundary will then stall out to the south of the region and serve as a focus for more showers and storms from Sunday into early next week. Temperatures through the weekend will be on the cool side. Highs will be in the 60s with lows in the 40s. We should see some moderation early next week. && .AVIATION (18Z TAF Update)... Issued at 115 PM EDT Tue May 10 2016 Strengthening line of convection across western Kentucky will continue to move eastward this afternoon. This activity will affect KSDF and KBWG early in the period and then affect KLEX later this afternoon and evening. A mix of MVFR/VFR ceilings are expected early this afternoon as skies break out from this morning's convection. Ceilings will see a short improvement to VFR before going back down into MVFR/VFR range as the second batch of convection moves across the region. Best timing on convection for BWG looks to be in the 10/20 to 11/04Z and at KSDF from 10/19 through 10/22Z. Given KLEX's further east location, convection will likely hold off until after 10/20Z. In advance of convection, a southwest wind of 10-15kts with occasional gusts in the 20-24kt range will be possible. Forecast confidence for the overnight period is quite low. It looks like convection will wane after sunset with the loss of heating and forcing. If skies clear out, then fog will be a problem. For now have taken KBWG and KLEX down to MVFR overnight. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........EER Long Term.........EER Aviation..........MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 212 PM EDT TUE MAY 10 2016 INZ078-079-090>092-KYZ023>043-045>049-053>057-061>067-070>078-081- 082-111815- SCOTT-JEFFERSON-HARRISON-FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO- GRAYSON-HARDIN-BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER- ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-WASHINGTON-MERCER- JESSAMINE-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART- GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE- METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON... NEW ALBANY...JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 212 PM EDT TUE MAY 10 2016 /112 PM CDT TUE MAY 10 2016/ ...SEVERE THUNDERSTORM WATCH 159 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THERE IS A SMALL CHANCE FOR TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND EVENING WEDNESDAY AND THURSDAY AS A FRONTAL BOUNDARY STALLS NEAR THE AREA AND SEVERAL DISTURBANCES MOVE THROUGH THE REGION. RAINFALL AMOUNTS FROM TUESDAY THROUGH THURSDAY WILL VARY DEPENDING ON HOW STORMS DEVELOP AND MOVE EACH DAY...BUT 1-2 INCHES WITH SCATTERED AMOUNTS UP TO 3 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. INZ076-077-083-084-089-111815- ORANGE-WASHINGTON-DUBOIS-CRAWFORD-PERRY- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...ENGLISH... TELL CITY 212 PM EDT TUE MAY 10 2016 /112 PM CDT TUE MAY 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND EVENING WEDNESDAY AND THURSDAY AS A FRONTAL BOUNDARY STALLS NEAR THE AREA AND SEVERAL DISTURBANCES MOVE THROUGH THE REGION. RAINFALL AMOUNTS FROM TUESDAY THROUGH THURSDAY WILL VARY DEPENDING ON HOW STORMS DEVELOP AND MOVE EACH DAY...BUT 1-2 INCHES WITH SCATTERED AMOUNTS UP TO 3 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. BJS/EER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM CDT TUE MAY 10 2016
INZ089-KYZ023-024-026-101830-
PERRY-OHIO-HANCOCK-BRECKINRIDGE-
1256 PM CDT TUE MAY 10 2016
...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT SOUTHWESTERN PERRY...
NORTHEASTERN OHIO...SOUTHWESTERN BRECKINRIDGE AND HANCOCK COUNTIES...
AT 1254 PM CDT...A SEVERE THUNDERSTORM WAS NEAR OWENSBORO...MOVING
EAST AT 35 MPH.
WIND GUSTS OF 50 TO 60 MPH AS WELL AS LARGE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TELL CITY...HAWESVILLE...CANNELTON...CLOVERPORT...FORDSVILLE...ARRINGTON
CORNER...ASKIN...DEANEFIELD...NARROWS AND DODD.
LAT...LON 3763 8695 3762 8692 3767 8682 3771 8687
3774 8682 3779 8682 3784 8685 3783 8690
3784 8691 3787 8691 3788 8689 3790 8691
3798 8666 3755 8660 3755 8662 3757 8663
3755 8667 3758 8701
TIME...MOT...LOC 1754Z 263DEG 29KT 3769 8719
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL CLOVERPORT 37.83N 86.63W
05/10/2016 E0.50 INCH BRECKINRIDGE KY LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED HAIL THE SIZE OF A
QUARTER TO HALF AN INCH IN CLOVERPORT, KY.
&&
KDWThe Louisville radar (KLVX), 49 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
39 hail, 31 thunderstorm wind, 2 tornado, 1 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Trees and power lines were reported down along Highway 60.
Tree limbs were reported down on power lines.
The public reported severe thunderstorm winds peeled the metal roof off a house and destroyed a small barn.
Tree limbs were reported down.
A very narrow intense damage path of rotating winds 90 to 95 mph was embedded within a 3 mile wide area of straight line winds in eastern Breckinridge County. The tornado left a distinct path in the vegetation and destroyed a part of a large metal barn near the Rosetta General Store. It also caused the walls of 2 adjacent outbuildings and a garage to buckle out. Wind-driven hail occurring with the storm shredded the vinyl siding on the west side of a home.
In addition to the hail, 40 to 45 mph wind gusts were observed.
A trained spotter reported quarter size hail near Blueball Hill.
An 8 inch diameter cedar tree fell down near Blueball Hill.
Trained spotters reported trees and tree limbs down in the area.
A trained spotter reported pea to penny size hail, along with wind gusts estimated to be near 50 mph.
An off-duty NWS employee reported a tree down on Duggin Switch Road, which was partially blocked the roadway.
A trained spotter measured a 55 knot wind gust.
Amateur radio operator reported a 56 knot measured wind gust.
A tree fell down on a home due to severe thunderstorm winds.
A trained spotter estimated 60 mph wind gusts.
Trained spotters reported tree limbs down in the area.
The public reported flooded roads around the courthouse in downtown.
Local law enforcement reported trees down in the area.
Trained spotters reported trees down in the area.
Golf ball to egg size hail fell, which damaged car windshields and house siding.
Trees were reported down in the area due to severe thunderstorm winds.
Trained spotters reported tree limbs down in the area.
Local law enforcement reported trees down in the area.
Half dollar size hail fell near Jessietown.
The department of highways reported trees down on Wards Branch Road.
Trained spotters reported trees down in the area.
Quarter size hail fell on the Richmond Bypass.
Trained spotters reported trees down in the area.
Trees were reported down in the city of Stanford due to severe thunderstorm winds.
The emergency manager reported trees down and power outages due to severe thunderstorm winds.
The emergency manager reported trees and a few power lines down. Also nickel size hail fell.
The Madison County emergency manager reported numerous trees down across multiple locations in Richmond, including one tree that was blocking a driveway.
Trees were reported down due to severe thunderstorm winds.
A tornado briefly touched down on Spinks Drive just off of Highway 69, initially causing EF-0 damage. The tornado was only on the ground for approximately 200 yards with a path width about 30-40 yards. A basement crawlspace door was blown out along with siding and roof damage at 125 Spinks Dr. There was evidence of isolated straight-line winds with some maple trees on Hamlin Chapel Dr. The tornado touched down for a second time at 41 El Retiro Ln where the path width increased to 50 yards and the winds speed increased to 90-95 mph. Numerous large hardwood trees were snapped and twisted. An outbuilding, previously used to make brooms, next to the house had significant damage when a large tree fell on top of it. The residents observed pea size hail.
The tornado increased in size at 532 Stoneridge Ln. A custom-built home had exterior wall damage in the master bedroom with adjacent bathroom. Their insulation blew out in all directions in the house and the back porch resembled a snow globe. Numerous trees were down along the property as well as a grain silo. The family survived the tornado by sheltering in a 3-foot crawlspace and when they came out, there was quarter-sized hail on the ground. Winds in this area were 110 mph with a path width about 125 yards.
The tornado continued to move east northeast along the countryside uprooting twisting and damaging numerous hardwood trees. The tornado significantly increased in width to approximately 300 yards and did a lot of damage along Halls Creek Rd. At 1130 Halls Creed Road 2-inch hail occurred before the EF-2 tornado, with winds of 111 mph, did significant damage to the property, which included a 30x50 large barn sliding the wall 12 feet.
Along Walnut Rd, the tornado caused damage to several barns and numerous softwood trees and hardwood trees. Metal sheeting from barns was thrown in excess of 400 yards downwind.
At the intersection of Highway 1164 and 1544 at the Cedar Grove Church there was roof damage to the church and many trees were twisted and uprooted. The last visible damage was along Highway 1544 just east of 1164 with some trees uprooted and twisted. About 30 feet from the tree there was an outbuilding that had half its roof blown off and the roof remnants were found about 50 yards away. The tornado lifted approximately 400 yards from Highway 1544 near the intersection of 1164.
Local law enforcement reported trees down over KY-1547.
The Metcalfe County emergency manager reported a tree down on Highway 80.
The Russell County emergency manager reported trees down across many locations in the county.
The Adair County emergency manager reported many trees down across various locations in the county.
A trained spotter reported golfball size hail near the intersection of Highway 55 and 127.
The department of highways reported a tree down in Harrodsburg.
The Department of Highways reported a tree down on Ashley Camp Road.
Some streets had minor flooding in Harrodsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625815, 626580, 626582, 626590, 626581, 626637, 625816, 625817, 626583, 625820, 626588, 625822, 625818, 625819, 626585, 625823, 626587, 625821, 626584, 626606, 625824, 626586, 626597, 626571, 626589, 626591, 625825, 625841, 626572, 626595, 626596, 625826, 626592, 626573, 625827, 626613, 626574, 625828, 625830, 626594, and more.